Aa
A
A
A
Close
Mental Health Issues Community
195 Members
20867265 tn?1552029940

Effexor withdrawal causing depression

I've been taking Effexor/Venlafaxine since I was 23 (I'm going to be 30 in May).  The medication was prescribed to me when I was still diagnosed as having Major Depressive Disorder (MDD).  However, when I was 27, I got the diagnosis of Bipolar Disorder instead and that resonated a lot more.  I noticed that my mental health improved quite considerably after that diagnosis and once I was put on mood stabilizers.  My psychiatrist didn't take me off the antidepressants however.  Since Effexor/Venlafaxine has such a bad reputation for withdrawal symptoms, he didn't see the need to wean me off of it because he figured that the mood stabilizers would balance out any rapid cycling caused by the antidepressants (antidepressants, especially SNRIs like Effexor/Venlafaxine or Pristiq/Desvenlafaxine have a tendency to cause rapid cycling in Bipolar Disorder patients).  However, this turned out not to be the case.

In January, I have a very bad mood episode which required hospitalization.  My psychiatrist is of the belief (as am I) that the Effexor/Venlafaxine is causing rapid cycling to a degree that the mood stabilizers cannot manage to balance out and therefore, keeping me on them is doing more harm and I have to go through the dregs of withdrawal to be free of these antidepressants.  Ok, so I did that.  Over the course of a month, I cut my dose down by 2/3rds (from 225 mg to 75 mg).  He tried to cut me down to 37.5 mg after that, but the withdrawal symptoms caused a severe anxiety attack with *brand new* and frightening anxiety symptoms (yay!), so the dose right now is stable at 75 mg.  When I see him next week, we will discuss lowering it some more.  The worst of the withdrawal from cutting the dose 2/3rds is over because I've stably been at 75 mg for 3ish weeks (baring those few days where I took 37.5 mg before my anxiety attack).  But now I'm noticing that I'm feeling depressed again!  When I was going through withdrawal, I felt pretty awful, but not hopeless and down on myself.  More just a general sickness and malaise, but mood wise, I had felt more or less okay.  And now I'm feeling down in the dumps.  I'm also premenstrual, so I think that's contributing.  Is depression a normal side effect of withdrawal? I hate to think I'm having another mood episode.  I see him next week, so I'll discuss it then, but until then, does anyone know if this is par for the course for withdrawing from Effexor/Venlafaxine after the general sickness of withdrawal is over?  Is my mood still balancing out?
1 Responses
Avatar universal
Yes.  And no.  Getting new problems you never had before, such as anxiety, is symptomatic of the worst form of withdrawal, and you're lucky you have a good doctor who is aware of this.  But I'm wondering whether that bipolar disorder diagnosis is correct.  Might be, might not be -- bipolar is a fad diagnosis right now, way over-diagnosed, because there are "new" types of it that aren't true bipolar but are just describing the symptoms some get from suffering depression.  These categories are usually devised by pharmaceutical companies to sell more drugs.  So, yes, it's possible it's a withdrawal symptom, but since you went on the drug for depression in the first place, it could also indicate you never did anything to fix it.  Drugs tamp down symptoms, they don't cure this stuff.  Therapy might, and might not, but if it does, it's fixed.  Drugs can't fix it because we don't know what causes depression.  Whatever it is, it's not anything targeted by either antipsychotics or antidepressants at the moment, though there's a new one that actually targets the neurotransmitter currently in vogue as causal.  We just don't know.  So it might be you really are a depression sufferer.  You might have been talked into believing his cycling stuff, as that's what we do when we suffer from depression and anxiety.  Or it could be absolutely true.  In other words, you're in a pickle.  You've had symptoms that are definitely withdrawal, and some that sound like what you originally took the drug for, which would most likely not be withdrawal but could be.  Nobody knows for sure.  My question would be, you do say your mood improved significantly when you went on mood stabilizers, so that's evidence your doc is right, but it could also be that the Effexor might have been wearing off in effectiveness, as they sometimes do after we've been on them for a long time.  Again, there's no certain answer to your question, but discussing all this with your doc will help as he or she sounds like a good one.  It's just hard to do this stuff.  If everything were easy, one thing to try would be to go off the antipsychotics and see if just being on the Effexor makes the depression go away.  It might be you need to be on an antidepressant along with a mood stabilizer, as if you truly are bipolar, depression is a part of that.  It just might be that a very stimulating one like Effexor isn't the one to be on.  I'd discuss all this with your doc, make a decision together, and see how it goes.  Again, he or she sounds like a good one, you can always tell when they know how hard it is to stop Effexor.  Most don't.  All the best.
3 Comments
By the way, I should add, if you are truly bipolar, therapy won't fix that.  Only meds work for that.
I am truly bipolar. I have a psychology degree and I haven't been "talked" into it.  I'm aware of my symptoms and this diagnosis resonates a lot more with me than just regular depression.  Every time I experienced mania, I thought that I was just "feeling better", but I had classic symptoms of mania that I disregarded because I enjoyed the "high" part of it.
Bummer.  But at least now you know.  You just have to get the drugs right, now, which can take some time.  I feel for you on stopping the Effexor -- stopping Paxil did me in.  But it sounds like you have a good doc, though there's probably no way to answer your main question -- again, when you get the same problem you had before, that's not an easily identifiable sign of withdrawal, it's more a sign that you needed the drug and it's not there anymore in the amount you need.  Because of the cycling, probably again because snris are very stimulating, it looks like you do need an alternative, but take all the time you need with stopping the Effexor if that's what you have to do.  All the best to you.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area